Potassium and Haloperidol

Yes, I know I’m falling behind on my goal of posting every day. This has been kind of a crazy week, but I am trying.
I don’t know if I’ve mentioned it before, but I have been struggling with persistently low blood potassium. I had been tested at 3.4 before and so my previous PCP put me on 10 mEq every day. Normal range is 3.5 to 5.0 mEg/liter. My new PCP tested me again when I first visited her and the test came back as 3.2, so she had me double the dose to 20 mEq. We tested again in a week. It *dropped* to 2.8! So she doubled it again to 20 mEq twice a day. That brought it up to 3.1. Dose up to 20 mEq three times a day. Brought the level up to 3.2. I think it is almost hilarious that raising the dose is actually dropping the blood level. Then she decided to try cutting my hydrochlorothiazide in half, but somewhere in the conduit the one week follow up blood test for that one got lost. My endocrinologist also did various bodily fluid tests and things there were all normal. So now she is sending me to a nephrologist. I haven’t been experiencing the usual symptoms of leg cramps or heart palpitations. Then, in doing some research today, I discovered some of the less common symptoms are abnormal psychological behaviors like depression, psychosis, delirium, confusion, or hallucinations.
I have been complaining to my psychologist about an increase in the visual hallucinations I’ve been experiencing. We’ve been going back and forth about starting on one of the new antipsychotics because I am at a higher risk of developing the side effect of diabetes. I was diagnosed with type 2 many years ago and was on a series of prescriptions for insulin resistance, which was also a symptom of my PCOS. Then about four years ago, when my A1C had been consistently running around 4.8 to 5.2, my PCP felt that I really didn’t need to be on a medication that I was not exhibiting symptoms for. I did not protest dropping a drug I didn’t need when I already take more than enough for other things that do need treatment. Anyway, on Thursday she settled on Haloperidol as the least likely to create negative interactions with my other meds. We are starting on a dose of 2 mg at bedtime and checking back in a month. I didn’t notice any help last night. I looked it up today as well and saw that it could take several weeks to get the full benefit. Considering I saw her after being awake for 30 hours straight, I think we came to a reasonable conclusion. In addition to the hallucinations, I have been having increased severity of nightmares. I had one a couple of weeks ago that had me waking up almost screaming with a panic attack. I called my mom right away and kept redialing until I got past her voice mail. I could hardly speak. I was stuttering and my heart was practically beating out of my chest. The cats did come cuddle.
Speaking of which, (smile), I took them to the vet on Wednesday for the first time since I had them declawed in 2006 when I got my SSDI settlement. For being 13 years old, they are both in very good shape. I discovered that the reason Pacem has been having the “chattering” motion with his jaw is most likely because he has a broken tooth that is causing him a lot of pain when he bites down on it. Poor kitty! The estimate for the surgery to fix it, including the pre-surgery blood work, comes to $450-$530 depending on how long they have to actually keep him under anesthesia. I guess I know where next year’s rent rebate is going.
Well, I think I have made up a little for the days I have missed, so I am going to quit for the day.

Advertisements

One thought on “Potassium and Haloperidol

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s